Let $E$ be an elliptic curve over $\mathbb Q$, which does not have complex multiplication over the algebraic closure of $\mathbb Q$. For $x>0$, let $P(x)$ be the number of primes $p < x$ such that $E$ has good super-singular reduction at $p$. The Lang-Trotter's conjecture states that $$P(x) = O (x^{1/2}/\log x).$$ In Serre's paper Quelques applications du théorème de densité de Chebotarev, Serre proves $P(x)=O(x^{3/4})$ under the generalized Riemann hypothesis (GRH) for Artin $L$-functions.

Has this bound been improved since? If so, what is the better known bound (under GRH) and where can I find it?



A couple of years after my Ph.D. thesis (whose main result is the infinitude of singular primes, i.e. $P(x) \rightarrow \infty$ as $x \rightarrow \infty$), Kaneko published a result[1] that let me obtain the unconditional upper bound[2] $P(x) = O(x^{3/4} \log x)$ using some of the same ideas:

[1] Masanobu Kaneko: Supersingular $j$-invariants as singular moduli mod $p$, Osaka J. Math. 26 (1989), 849–855.

[2] Noam D. Elkies: Distribution of supersingular primes, Astérisque 198-199-200 (1991; proceedings of Journées Arithmétiques 1989), 127–132.

As noted in [2], the factor $\log x$ can be removed with some more care (averaging over the auxiliary discriminants $-D$ improves on the worst-case estimate), thus exactly matching Serre's conditional bound.

As far as I know, no further improvement has been obtained since then, even assuming GRH.

That paper [2] also reports lower bounds from my thesis, conditional on GRH for quadratic characters: $P(x) \gg \log \log x$, and also $P(x_n) \gg \log x_n$ for an infinite sequence $x_n \rightarrow \infty$.


Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.